delgazette.com

Residents review options for ?xing US 23-Ohio 315

March 7, 2013

This article is being brought to you by the vitamin, K. It is often a misunderstood nutrient. Usually vitamin K is limited in the diet while taking the drug, warfarin, also known as, Coumadin®. This drug acts as an anti-coagulant. When blood coagulates easily, it becomes too thick and forms clots. This increases the risk for heart attack, stroke and other serious medical problems. Coumadin®/warfarin is a medicine that will keep your blood from clotting or clumping up. As an anticoagulant, “anti” means against and “coagulant” means to thicken into a gel or solid. Sometimes this drug is called a blood thinner. Think of cold syrup being poured; it is sticky and thick and flows slowly. Coumadin®/warfarin helps your blood flow easier and not clot. The main dietary concern of taking warfarin (Coumadin®) has to do with the amount of vitamin K in your diet. Vitamin K changes the way this medication works. When a person eats foods that are high in vitamin K, this can decrease the effect of Warfarin. Likewise, eating less vitamin K can increase the effect of the medication. Do not eliminate vitamin K. The key is to eat the same amount of vitamin K each day. If the diet usually contains foods that are high in vitamin K, do not change. If a person wants to start eating these foods every day, tell the doctor. Do not make any major changes without speaking with the physician while taking warfarin. Foods that are high in vitamin K include: bean sprouts; beef liver; broccoli; brussel sprouts; cabbage; canola oil; cauliflower; collard greens; endive; garbanzo beans; green tea; horseradish; kale; lettuce (head and leaf); lentils; mayonnaise; mustard greens; parsley; scallions; soybean oil; soybeans; spinach, turnip greens; and watercress. Drinking alcohol can also affect the way Coumadin® works in the body. Serious problems can occur when someone drinks more than two drinks a day or when there is a change the usual pattern. Binge drinking is not good for someone on this medication. Keep in mind that the amounts of foods with vitamin K eaten add up. So if a person eats more foods that contain medium amounts of vitamin K in a particular day, the vitamin K intake will be high for that day. Cranberries and cranberry juice may affect the medication, Coumadin®. Four ounces a day is all right. Do not begin drinking it without notifying the physician if you take this blood thinner. The same is true for green tea. A daily cup is fine but do not start drinking a lot without letting the doctor know. Some herbs may cause problems with Coumadin®. Several popular herbs such as aniseed, black haw, clove, dong quai, feverfew, garlic, ginger, ginkgo biloba, ginseng, goldenseal, red clover, St. John’s wort, sweet clover, and yarrow have been reported to affect how the body uses Coumadin®. Tell the doctor, pharmacist or dietitian if any herbal preparations are taken. Even though herbs are “natural” products, they may not be safe with all medicines. Bobbie Randall is a certified diabetes educator and a registered, licensed dietitian. She supervises a diabetes self-management training program at Aultman-Orrville Hospital, Orrville. Contact her at bobbie.randall@aultmanorrville.org or 330-684-4776.